Idaho, 2018

Funnel Cloud in Idaho, May 17, 2018

May 17, 2018 · NWS PIH · 1 event in 1 county or zone

Several photographs from the public showed a funnel cloud near the Utah and Idaho border near interstate 84 just north of Snowville, Utah. The funnel nearly reached the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several photographs from the public showed a funnel cloud near the Utah and Idaho border near interstate 84 just north of Snowville, Utah. The funnel nearly reached the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 17, 1:30 PM MST, 50 minutes earlier.

Area forecast discussion, May 17, 1:30 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
230 PM MDT Thu May 17 2018

.SHORT TERM...Tonight through Sunday.
More showers and thunderstorms are expected this evening through
Sunday. Brunt of activity in central mountains tonight but all of
southeast Idaho may see activity with main threat today of hail.
Could see isolated severe storms as well. Widespread activity
Friday across all areas with many areas getting over a tenth of an
inch of rain through Friday with localized amounts over a half
inch expected. Brunt of activity Saturday expected in far east in
mountains along Wyoming and Utah borders. Activity should be much
less on Sunday in between systems and coverage mainly in mountains
but unstable enough still for at least isolated coverage
everywhere. Expect slightly cooler than normal high temperatures
Friday with the expected cloud cover and warming to right around
normal Saturday and Sunday.
GK

.LONG TERM...Monday Through Thursday.
Very few changes made to the long-term forecast grids as we are
monitoring active convection this afternoon. Same general idea of an
unsettled weather pattern continues next week as yet another low
pressure system slowly moves onshore across California and into our
region, bringing daily chances for scattered showers and
thunderstorms, maximized during the afternoon and evening hours
coincident with peak heating and instability. Did increase PoPs
Wednesday afternoon/eve and Thursday afternoon/eve as the low looks
to be nearly overhead with decent shower/storm coverage projected on
the models. This one looks like another slow mover, and may not
clear our region until Friday. High temperatures look to largely
remain in the 70s throughout the week (60s at higher elevations),
with Wednesday and Thursday looking coolest. - KSmith/GK

&&

.AVIATION...Trends of showers and thunderstorms will continue in
southeast Idaho through Friday. Have vicinity thunderstorms at all
sites this afternoon and evening. Should stay VFR except under a
heavy shower. Winds generally light except near thunderstorm
outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 17, 12:13 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
113 PM MDT THU MAY 17 2018

IDZ018-032-172000-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
113 PM MDT THU MAY 17 2018

...SPECIAL WEATHER STATEMENT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Grouse. This storm was moving east at 5 to
10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mackay and Darlington.

LAT...LON 4369 11369 4386 11375 4405 11327 4379 11323
TIME...MOT...LOC 1912Z 240DEG 0KT 4379 11369

GK
Special weather statement, May 17, 12:58 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
158 PM MDT THU MAY 17 2018

IDZ023-025-172045-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
158 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...
SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saint Charles or 7 miles northwest of Bear Lake Idaho Portion. This
storm was moving north at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Georgetown
Summit, Liberty, Clear Creek Ranger Station, Emmigrant Summit and
Bennington.

LAT...LON 4255 11113 4204 11122 4205 11163 4258 11152
TIME...MOT...LOC 1958Z 240DEG 0KT 4211 11145

GK
Local storm report, May 17, 1:32 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             5 E LUND                42.65N 111.79W
05/17/2018  M0.50 INCH       CARIBOU            ID   PUBLIC

            PEA TO DIME SIZE HAIL FELL FOR 3-5 MINUTES
            AND BRIEFLY LIGHTLY COVERED THE GROUND IN
            THE VALLEY NORTHWEST OF GRACE AND SOUTHEAST
            OF BANCROFT, NOT FAR FROM THE CARIBOU COUNTY
            LANDFILL.

&&

KSMITH
Special weather statement, May 17, 1:59 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
259 PM MDT THU MAY 17 2018

IDZ022-172130-
South Central Highlands ID-
259 PM MDT THU MAY 17 2018

...STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL IN WEST CENTRAL
CASSIA COUNTY...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Oakley Reservoir. this storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oakley and Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 11407 4215 11427 4238 11417 4227 11386
TIME...MOT...LOC 2058Z 210DEG 4KT 4218 11410

KSMITH/HINSBERGER

The radar

The Salt Lake City radar (KMTX), 89 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Oneida

When
May 17, 2:20 PM MST to 2:40 PM MST
Where
Oneida County, 5 mi W of Stone
Reported by
Public
Coordinates
42.020, -112.797

Several photographs from the public showed a funnel cloud near the Utah and Idaho border near interstate 84 just north of Snowville, Utah. The funnel nearly reached the ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760257.